NEWPORT — The first case of vaping-associated severe respiratory illness in a Vermont resident has been confirmed by the Vermont Department of Health.
Health officials say five other possible cases are currently being investigated.
The Health Department first alerted health care providers on August 29, 2019, and has been collaborating with CDC, FDA, and state and local health departments on the multistate outbreak of lung disease associated with the use of e-cigarette products.
As of September 11, 380 confirmed and probable cases and six deaths have been reported to CDC from 36 states and one territory.
All reported cases have a history of e-cigarette product use or vaping.
The majority of patients have a history of using e-cigarette products containing THC.
Many have reported using both THC and nicotine, and some have reported using e-cigarette products containing only nicotine.
To date, no specific e-cigarette or vaping product or substance has been linked to all cases.
“This is a serious disease that can be deadly,” said Health Commissioner Mark Levine, MD. “The only common link so far is vaping. Until we know more about the specific cause of these illnesses, we strongly recommend that if you vape, stop now.”
Symptoms, including cough, shortness of breath and fatigue, may start gradually and may worsen over a period of days to weeks.
Some patients have reported fever, chest pain, weight loss, nausea, and diarrhea.
“If you have used e-cigarette products, and experience symptoms, seek medical care and tell your health care provider about your vaping history,” said Dr. Levine.